Winter Storm, Warren
- When
- December 11, 8:00 AM EST to 5:00 PM EST
- Where
- Warren forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
A winter storm of sleet and freezing rain affected northwestern New Jersey, affecting Sussex County the most. Precipitation changed to snow before it ended in the county during the night of 11th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A winter storm of sleet and freezing rain affected northwestern New Jersey, affecting Sussex County the most. Precipitation changed to snow before it ended in the county during the night of 11th. A couple of inches of snow accumulated on top of the ice. A shorter duration event of sleet and freezing rain affected sections of Mercer, Hunterdon and Somerset Counties. While it was warm enough aloft for precipitation to fall as rain, enough cold air was left at or near the surface by a departing high pressure system for the rain to freeze on contact or for precipitation to fall as sleet. Precipitation (in the form of sleet and freezing rain) spread from south to north across the area between 8 a.m. and 10 a.m. EST. In sheltered sections of Mercer, Hunterdon and Somerset Counties, surface temperatures remained below freezing throughout the morning and up to two-tenths of an inch of ice accrued to exposed surfaces. The change to plain rain took longer (into the middle of the afternoon) across Warren and Morris Counties. The changeover was also elevation dependent. Higher terrain locations took longer to change to plain rain. In Sussex County, some valley locations changed to plain rain during the afternoon, otherwise a wintry mix continued. Ice accretions in Warren and Morris Counties averaged around one quarter of an inch, highest toward Sussex County. In Sussex County, ice accretions averaged between one quarter and one half of an inch. A couple of inches of snow then accumulated across higher terrain locations during the night of the 11th. Precipitation ended overnight on the 11th. In Sussex County, schools were closed. Dozens of businesses, offices and town halls closed early. Parts of Sparta Township lost power on Springbrook Trail west of Sparta Lake after a tree fell down. New Jersey State Route 94 in Vernon Township was closed near the New York border for several hours after a vehicle rolled over and leveled a utility pole. Less traveled roadways, untreated walkways, parking lots and driveways were very hazardous. Numerous accidents were reported throughout the county. A satellite dish repairman had to be rescued from a roof in Lafayette Township after it iced over while he was working on the dish. Many night meetings and social functions were cancelled. In Morris County, numerous schools in the western part of the county were closed. Several others closed during the middle of the day as did some municipal offices in the western part of the county. Precarious driving conditions were reported in Jefferson and Mount Arlington. In Boonton Township, two accidents within 20 minutes tore down utility poles. Similar conditions were reported in Warren County as many schools dismissed their children early and businesses closed and night meetings (including a Freeholders) were cancelled. A large high pressure system from central Canada brought in cold, dry air into the region. As a low pressure system formed in the Gulf of Mexico on the 10th, it started to push moisture north into the region. As the high retreated into New England, the low moved northeast along the Atlantic Seaboard from near Myrtle Beach the morning of the 11th to near Cape Cod the morning of the 12th. Enough warm air moved westward from the Atlantic to change precipitation to plain rain along the coastal plain. But, the cold air became entrenched, especially over Sussex, Warren and Morris Counties and was difficult to displace throughout this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:39 AM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EST WED DEC 11 2002
PCPN MOVING IN. WILL CONTINUE OUR WARNINGS AND ADVISORIES AS IS.
LOOKS LIKE LEHIGH VLY/POCONOS/NORTHERN NJ ARE GOING TO BE IN FOR
AN ICE STORM WITH ICE ACCUMULATIONS OF 1/4 TO OVER 1/2 INCH EXPECTED.
MODELS ARE NOW BRINGING QPF OF 1/2 INCH OR GREATER THROUGHOUT FA.
WITH TEMPS STARTING OUT SO LOW...STILL IN THE TEENS MANY AREAS...
CONDS WILL DETERIORATE QUICKLY ONCE PCPN BEGINS. E TO NE WINDS
ALREADY PULLING MILD AIR IN OFF THE OCEAN. THIS WILL HELP SPARE
MANY SECTIONS OF THE FA FROM THE ICE. THE STORM PULL AWAY SLOWLY
LATE TNGT ALLOWING PCPN TO CUT OFF.
.PHI...
DE...WINTER WX ADVY INTO EARLY AFTN DE 1.
MD...WINTER WX ADVY INTO EARLY AFTN MD 8/12/15.
NJ...WINTER STORM WARNING TODAY AND TNGT NJ 1/7/8.
WINTER STORM WARNING TODAY INTO TNGT NJ 9/10.
WINTER WX ADVY INTO THIS AFTN NJ ZONES 12/13/15>20/27.
PA...WINTER STORM WARNING TODAY AND TNGT PA 54/55/60>62
WINTER STORM WARNING TODAY INTO TNGT PA 67>69.
WINTER WX AVDY INTO EARLY AFTN PA 70/71.
MARINE...SCA FROM SANDY HOOK NJ TO FENWICK IS DE AND
ALL DE BAY.
RPWDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 549 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WINTER STORM WARNING HAS BEEN ISSUED FOR THE PENNSYLVANIA COUNTIES OF CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER... MONTGOMERY...AND BUCKS...AND THE NEW JERSEY COUNTIES OF SUSSEX... WARREN...MORRIS...HUNTERDON...AND SOMERSET FOR A SIGNIFICANT ACCUMULATION OF ICE TODAY INTO TONIGHT. ICE STORM CONDITIONS ARE EXPECTED IN THE LEHIGH VALLEY...POCONOS...AND NORTHWEST NEW JERSEY...WHERE POWER OUTAGES AND DOWNED TREE LIMBS ARE LIKELY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE PENNSYLVANIA COUNTIES OF DELAWARE AND PHILADELPHIA...THE NEW JERSEY COUNTIES OF SALEM...CAMDEN...GLOUCESTER...BURLINGTON...OCEAN...MONMOUTH... MERCER...AND MIDDLESEX...THE MARYLAND COUNTIES OF CECIL...KENT... AND QUEEN ANNES...AND THE DELAWARE COUNTY OF NEW CASTLE FOR AREAS OF FREEZING RAIN THIS MORNING INTO EARLY THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH GALE FORCE WINDS MAY DEVELOP ALONG THE NEW JERSEY AND DELAWARE COASTS OVER THE WEEKEND. RPW
The national radar mosaic for the moment the first event began.
3 winter storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325827, 5325828, 5325829, 5325830, 5325825, 5325826.